Digestive Disorders / Gastroenterology Expert Forum
Recurrent pain after ERCP
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Recurrent pain after ERCP

I am a 46 yr old female, 5'9", 135 lbs, & in good health. My gall bladder was surgically removed 25 years ago (age 21); one stone about the size of a grape was found.  There were no significant after effects from the surgery.  

About 1 year ago I began having chronic pain & pressure in my upper right abdomen directly behind my rib cage. Basically it feels like a tennis ball lodged in my liver.  At its worst, the pain radiates to my back and up the front of my chest wall to my collarbone.  I cannot lay on my right side because of the pressure.  I have eliminated fatty/greasy foods from my diet and cannot tolerate red meat at all.  Eating is difficult because of the discomfort that follows.  During one 6-week period I completely lost my appetite and lost 15 lbs, about 10% of my body weight. I have never been jaundiced, nor had a fever since this began.  My stools are normal, though not as regular during my periods of loss of appetite.

My doctors have conducted numerous tests to locate the problem.  Every liver function test (approximately 10 total) has come back in the normal range.  An ultrasound, CT-scan, and EGD showed nothing.  An MRCP showed a 10mm enlargement of the common bile duct, which prompted an ERCP; however, nothing was found during that procedure.  During the ERCP several passes of the balloon were made and a stent was inserted under the assumption that the pain was caused by intermittent blockage.  

After the ERCP there was a noticable decrease in pain, though it took several weeks for it to subside completely.  For 6 weeks I was relatively pain free.  To be safe, I continued with my same diet (minimal fat, no red meat).  Three months after the ERCP, however, the pain has now gradually returned to the same level as before the procedure. I am also losing my appetite again because of the pain associated with eating.  (I did not regain the weight I lost before and do not want to lose any more.)  Basically, I feel like I am right back where I started.

I have an appointment with my GI next week.  Before I go, I would like to know whether I should agree to another ERCP or whether I should explore other procedures?  Should the focus be on my common bile duct, or could it be something else.  Because I did get some relief after the stent was inserted, it seems logical that it was the right procedure, but why has the pain returned?  Can the stent fail?  Any guidance you can offer would be much appreciated.  Thank you.


Related Discussions
233190_tn?1278553401
One consideration would be Sphincter of Oddi dysfunction.  This can cause gallbladder-type pain after cholecystectomy.  In fact, it is more frequent in those after the surgery.  

Evaluation of this would be via Sphincter of Oddi manometry.  This would be done during the ERCP.  If some kind of dysfunction has been found, then treatment can include surgery, electrocautery (during endoscopy) or injection of botulinum toxin.  There are some studies that suggest that some medicines, such as nitrates and calcium channel blockers, can improve symptoms in those with this condition.  

I would discuss these options with your personal physician, or obtain a second GI opinion.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin, M.D.
Medical Weblog:
kevinmd_b
1 Comment
Blank
Avatar_n_tn
I have had the VERY same problem!!!
And have been given a med that has helped reduce occurances.
I had the first occurance a while after Gall Bladder surgery, (and sometime later after unfortunate biliary perforation) But, after the first time, after GB surgery, my doctor said it was from retained bile salts/calculi...or in GI MD slang "Bile Sludge"? I guess it is a thickening of the bile, that can form blocks or partial blocks and if they don't push through, result in a block.
Aside from cleaning out the ducts, a new medication was started called "Actigol" that aids in preventing the bile from thickening or forming into solid calculi.  Its not right for everyone, but if it works for you, it works well. (I am not a Rep. just a patient) I know the pain can be just awful, and can actually feel like a weight on your chest when it gets bad, like its difficult to get in a deep breath? (I am 33 and I thought I was having a heart attack or going hypochondriach when the chest pain started) But, even with all the scarring issues I have w/ my bile ducts, I have had a decrease in blocks that have required "cleaning out" w/ the ERCP (I believe its the ERCP w/o the manometry part?) Anyway, it might be a medication to talk about with your doctor and see if its right for your situation, it has helped me.  My Very Best of Wishes for your Health!
Blank
Avatar_n_tn
Blank
Avatar_m_tn
A related discussion, post ERCP pain was started.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank